Skip to content
Omnikalc

qSOFA: bedside risk score for a patient with suspected infection

Check the three bedside criteria of the quick SOFA score, respiratory rate, mental status and systolic blood pressure, in an adult with suspected infection.

Updated on
Your inputs
breaths/min

Value out of range

mmHg

Value out of range

Results

qSOFA score

0 / 3

0 or 1: lower risk, but qSOFA does not rule out sepsis; keep reassessing

This calculator is for general information and education. It is not medical advice and does not replace the judgment of a doctor, nurse or pharmacist who knows the full clinical picture.

Spotting the infected patient at risk

Sepsis is a life-threatening organ dysfunction caused by a dysregulated response to infection. Recognizing it early saves lives. When the Sepsis-3 definitions were published in 2016, the task force introduced the quick SOFA (qSOFA), a simple bedside prompt to identify adults with suspected infection who are likely to have a poor outcome.

The three criteria

One point each for:

  • Respiratory rate of 22 breaths per minute or more
  • Altered mental status, defined as a Glasgow Coma Scale score below 15
  • Systolic blood pressure of 100 mmHg or less

The score ranges from 0 to 3. No laboratory test is needed.

Interpreting the score

A score of 2 or more in a patient with suspected infection outside the ICU was associated with a 3 to 14 times higher risk of in-hospital death in the derivation data. It should prompt:

  • assessment for organ dysfunction, with lactate and the full SOFA score
  • urgent treatment, including cultures, antibiotics and fluids as indicated
  • closer monitoring or escalation of care

Example

A patient with pneumonia, a respiratory rate of 24, a blood pressure of 96/58 and normal alertness scores 2, a high-risk result.

Limits

qSOFA is specific but not sensitive: many patients with sepsis score 0 or 1, especially early on. The Surviving Sepsis Campaign 2021 guidelines recommend against using it alone as a screening tool compared with SIRS, NEWS or MEWS. Use it as one prompt among others, repeat it as the patient’s condition changes, and never use a low score to withhold treatment from a patient who looks unwell.

Frequently asked questions

What is qSOFA?

The quick Sequential Organ Failure Assessment, introduced with the Sepsis-3 definitions in 2016. It gives 1 point each for a respiratory rate of 22 or more, altered mental status and a systolic blood pressure of 100 mmHg or less.

What does a score of 2 or more mean?

In adults with suspected infection outside the ICU, 2 or more criteria identify patients at higher risk of death or a prolonged ICU stay. They should be assessed for organ dysfunction and treated promptly.

Can qSOFA rule out sepsis?

No. Its sensitivity is limited, so a score of 0 or 1 does not exclude sepsis. The Surviving Sepsis Campaign advises against using qSOFA alone as a screening tool, compared with SIRS, NEWS or MEWS.

How is qSOFA different from SOFA?

SOFA scores six organ systems using lab results such as bilirubin, creatinine and platelets. qSOFA needs only bedside observations and can be done in seconds, but it is less precise.

Was this calculator helpful?

Thanks for your feedback!

Results are estimates provided for information purposes. They do not replace professional advice.